Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 96, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 22, 2024, 5:41 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2024, 5:41 PM MST (00:41 UTC)
- Expired
- Aug 22, 2024, 8:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 37 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2097 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2102 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
060
WGUS55 KTWC 230041
FFWTWC
AZC019-230345-
/O.NEW.KTWC.FF.W.0096.240823T0041Z-240823T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
541 PM MST Thu Aug 22 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Southeastern Pima County in southeastern Arizona...
* Until 845 PM MST.
* At 541 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.7 and 1.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Sahuarita and Green Valley.
This includes Interstate 19 between mile markers 33 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3186 11105 3194 11102 3193 11094 3184 11096
3176 11101 3176 11107
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GLZ2 follow-up statements
165
WGUS75 KTWC 230123
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
623 PM MST Thu Aug 22 2024
AZC019-230345-
/O.CON.KTWC.FF.W.0096.000000T0000Z-240823T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
623 PM MST Thu Aug 22 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST THIS
EVENING FOR SOUTHEASTERN PIMA COUNTY...
At 623 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.7 and 1.5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Sahuarita and Green Valley.
This includes Interstate 19 between mile markers 33 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3193 11094 3184 11096 3176 11101 3176 11107
3186 11105 3194 11102
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GLZ861
WGUS75 KTWC 230345
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
845 PM MST Thu Aug 22 2024
AZC019-230355-
/O.EXP.KTWC.FF.W.0096.000000T0000Z-240823T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
845 PM MST Thu Aug 22 2024
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN PIMA COUNTY...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed remaining road closures.
&&
LAT...LON 3193 11094 3184 11096 3176 11101 3176 11107
3186 11105 3194 11102
$$
GLZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:40 PM MST, 3 hours 1 minute earlier.
Area forecast discussion, Aug 22, 2:40 PM MST, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Tucson AZ 240 PM MST Thu Aug 22 2024 .SYNOPSIS... Daily chances for thunderstorms continue. Heavy rain, strong wind gusts, and small hail will be possible with any thnderstorm. Thunderstorm chances shift eastward this weekend, to near and east of Tucson. High temperatures near to slightly above normal through the forecast period. && .DISCUSSION... Ample moisture amid a passing mid-level impulse is driving strong convection today with heavy rainfall rates. Precipitable water values up to 1.6 inches and MLCAPE of 1500-2000 J/kg are more than enough to aid in driving rainfall rates that have exceeded 1 inch in less than an hour. Initial convection has mostly been centered on the axis of greatest instability, modeled from Santa Cruz through eastern Pima, Pinal, western Graham, and western Cochise counties. Convective chances will continue into the evening, waning as outflow boundaries kick out as well as with the loss of solar heating. With weaker bulk shear than yesterday, the hail threat should remain small, while the moist atmosphere should keep the severe wind threat minimal and contained to an isolated chance with strong wet microbursts. All in all, heavy rainfall rates and flash flooding will be the main concerns for the remainder of the afternoon and evening. In the upper levels, flow will begin to turn southwest on Friday as southern Arizona will be between a west coast trough and the high to the east. As this nudges moisture east a bit, best precipitation chances will likely move east as well, focused near and east of Tucson through the New Mexico border in the coming days. With a modest tightening of the pressure gradient aloft under southwest flow, increased wind speeds and subsequently wind shear may allow for a severe thunderstorm threat in the aforementioned area Friday afternoon and evening. Given ample instability, the modeled effective bulk shear of around 25 knots should aid in producing isolated longer lived thunderstorm cells with the potential for hail, severe wind gusts, and heavy rainfall rates. Daily convective chances continue through next week, even as the upper level flow shifts with the progression of the trough to the north. As the flow should become southerly again, convective chances spread west again by mid-week. && .AVIATION...Valid through 24/00Z. Isolated to scattered showers and thunderstorms continue through 23/02Z, with an isolated shower or thunderstorm possible late. Visibility reductions, wind gusts up to 45 kts, heavy rain, and mountain obscurations possible with any thunderstorm. Outside of thunderstorm wind gusts, winds 12 kts or less with a southwest to northwesterly direction. Scattered thunderstorms likely again Friday afternoon, likely near and east of KTUS-KOLS. && .FIRE WEATHER... Scattered thunderstorms are likely again Friday afternoon, mainly kept near and east of Tucson to Nogales as drier air nudges in from the west. High temperatures will be near to slightly above normal through the forecast period. This drier air will act in lowering minimum relative humidities to around 18-28 percent Friday through the weekend. Outside of any thunderstorm outflow winds, 20- foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Edwards Aviation...Edwards Fire Weather....Edwards Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Aug 22, 2:59 PM MST, 2 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
259 PM MST Thu Aug 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM Flash Flood 20 SE Tucson 31.96N 110.69W
08/22/2024 Pima AZ Law Enforcement
Road closed at Davidson and Sahuarita due to
flooding.
&&
AJELocal storm report, Aug 22, 3:01 PM MST, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
301 PM MST Thu Aug 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM Flash Flood 12 NE Green Valley 31.96N 110.85W
08/22/2024 Pima AZ Law Enforcement
Road closed at Sahuarita west of Wilmot due
to flooding.
&&
AJELocal storm report, Aug 22, 4:26 PM MST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
426 PM MST Thu Aug 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM Tornado 8 N Benson 32.08N 110.32W
08/21/2024 Cochise AZ Storm Chaser
Storm chaser live streamed video of tornado
on mountain in the distant. Exact location
of tornado estimated by radar.
&&
CPThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:13 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 23, 11:46 AM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 44 min |
| Aug 23, 12:33 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 23, 12:54 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Aug 23, 2:06 PM MST | Severe Thunderstorm Warning | TWC | Graham | 39 min |
| Aug 23, 2:41 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 49 min |
| Aug 23, 2:50 PM MST | Areal Flood Advisory | TWC | Pima | 115 min |
| Aug 23, 3:14 PM MST | Dust Storm Advisory | TWC | Pima | 47 min |
| Aug 23, 3:26 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 38 min |
| Aug 23, 3:28 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 47 min |
| Aug 23, 3:33 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 23, 3:36 PM MST | Areal Flood Advisory | TWC | Pinal | 114 min |
| Aug 23, 3:38 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| Aug 23, 3:42 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 48 min |
| Aug 23, 3:45 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Aug 23, 3:52 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 53 min |
| Aug 23, 3:55 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 23, 4:04 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 23, 4:17 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 43 min |
| Aug 23, 4:26 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Aug 23, 4:29 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 23, 4:47 PM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Aug 23, 4:52 PM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
| Aug 23, 4:54 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 51 min |
| Aug 23, 4:56 PM MST | Flash Flood Warning | TWC | Pinal | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.